Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva, Truvada and fat redistribution
Apr 19, 2008

Before beginning medication I lost about 10 kilos. I went into hospital with double pneumonia (Nocardia) and severe esophagal Cadiasis. Both were treated with antibiotics and antifungals successfully. At the same time I began a Sustiva/Truvada regimine which I have been following for about 11 months. I also not only gained back the 10 kilos lost, but have gained another 8 to 10 kilos extra (not overweight, always had been thin and now I'm simply near my ideal weight). Have a bit of belly fat and a nice facial fat structure. The question: what is the likelyhood of my losing facial fat on this regimine? Not much is ever said about Truvada as it seems to be rather new, and I'm wondering if on the long haul I might experience loss of facial mass (which, working in public, would not be helpful to me....). Thanks for your reply.

Response from Dr. Pierone

Facial lipoatrophy has been linked to antiretroviral therapy, but some medications are more likely to produce it. In particular, AZT (zidovudine, Retrovir) and d4T (stavudine, Zerit) are the worst offenders.

Studies have shown switching from either of these agents to Viread (in Truvada) leads to improvement of this problem. So Truvada is the least likely of the nucleoside combinations to cause this complication, but facial fat loss may still occur on this agent.

Thanks for posting and best of luck!



Previous
Losing weight and Combivir?
Next
This concerns buttock wasting

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement